Skip to content

Nigerian Children Killed by Contaminated Teething Medicine

Nigerian Children Killed by Contaminated Teething Medicine

View larger map

What: A toxic chemical
mixed into a teething medicine for babies has killed at least 84 children in
Nigeria as of February 16, 2009. The children died after taking My Pikin Baby
Teething Mixture, a syrup for teething pain, according to Nigeria’s Health
Ministry. Health officials said that a batch of the medicine that went on in
November contained diethylene
glycol
, an industrial solvent and an ingredient in antifreeze and brake
fluid.

When: November
2008–February 2009

Where: Lagos,
Nigeria

How: Reports
indicate
that the drug maker, Barewa Pharmaceuticals Ltd., obtained tainted
ingredients from an unregistered chemical dealer.

Additional details

A batch of My Pikin Baby Teething Mixture that went on sale
in November of 2008 was tainted with diethylene glycol, a chemical that can
cause damage to the heart, kidneys and nervous system when ingested.

The Nigerian
National Agency for Food and Drug Administration Control
(NAFDAC) says that
the chemical found its way into the teething mixture when the producer, Barewa
Pharmaceuticals Ltd., obtained the tainted ingredient from an unregistered
chemical dealer.

NAFDAC reported that the first affected child was taken for
treatment on November 19, 2008 and pulled more than 5,000 bottles of My Pikin
from the market soon thereafter. On November 26, 2008, NAFDAC shut down Barewa
Pharmaceuticals
.

The
New York Times
indicates that the mixture had an especially high
concentration of the chemical, noting figures from the Nigerian Health Ministry
that three-quarters of children made sick by the medicine had died. As of
February 6, 2009, 111
children were affected
.

As of February 11, 2009, 12
people have been arrested
in connection with the contamination, including
officials from Barewa Pharmaceuticals Ltd. and suspected illegal chemical
makers. On February 20, 2009, a group unaffiliated with the government began
taking the names of parents
of the victims to assist them “in seeking legal
redress.”

In 1990,109 Nigerian children died after taking medicine
contaminated with a similar compound, reports
the New York Times
.

While there are no other known deaths related to My Pikin, the
Times also
reports
that diethylene glycol has been linked to poisoning cases around
the world, including a 2006 poisoning in Panama where 365 people died after
ingesting tainted cough syrups, antihistamine tablets and calamine lotions
manufactured in a government factory.

Diethylene glycol intoxication led to the creation of the
United States Food and Drug Administration
(FDA) after a manufacturer used
the chemical as a solvent in Elixir Sulfanilamide in 1937. One hundred and five
people died as a result of the contamination, which led to the passage of the
1938 Food, Drug and Cosmetic Act and the formation of the FDA.


Official statements:

“The death of any Nigerian child is a great loss to the
nation,” Nigerian Health Minister Babatunde Oshotimehin said
in a statement
. “The federal ministry of health sincerely regrets this
painful incidence and sympathizes with the nation and the families directly
affected.”


Related sources:

Bad
syrup kills Nigerian babies
,” BBC News. November 26, 2008.

84
Children Are Killed by Medicine in Nigeria
,” New York Times. February 6,
2009.

Nigeria:
84 children dead from teething formula
,” Associated Press. February 6,
2009.

No
New Cases of My Pikin Poisoning – NAFDAC
,” Niger Tide Online, February 16,
2009.

Poisoned
Teething Drug Arrests
,” Sky News. February 11, 2009.

Scroll To Top